Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 13, 2002, 9:34 PM CDT for Winkler County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2002, 9:34 PM CDT (02:34 UTC)
- Expired
- Apr 13, 2002, 10:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 10:20 PM CDT | Hail 1.75 | Kermit, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1957 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 140234
SVRMAF
TXC495-140330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT SAT APR 13 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WINKLER COUNTY IN WEST TEXAS
* UNTIL 1030 PM CDT
* AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES WEST OF WINK...OR ABOUT 12 MILES WEST OF
KERMIT...MOVING EAST AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
KERMIT...WINK...AND THE WINKLER COUNTY SANDHILLS PARK
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3189 10333 3168 10332 3172 10296 3199 10293
3199 10328What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:17 PM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, Apr 13, 3:17 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 317 PM CDT SAT APR 13 2002 A BUSY EVENING T-STORM WISE IS POSSIBLE AROUND THE REGION. ON THE BIG PICTURE...WATER VAPOR SATELLITE LOOP INDICATED COPIOUS MID/UPPER LEVEL MOISTURE OVERSPREADING THE REGION FROM THE SUBTOPICS...UP STREAM FROM AN UPPER LOW DEVELOPING WEST OF THE BAJA. 500 MB TEMPS THROUGH MID WEEK...COURTESY OF THIS UPPER LOW...STAY AROUND THE MINUS 12-15C RANGE...WHICH SHOULD KEEP ELEVATED INSTABILITIES IN PLACE. AT THE SURFACE...BOUNDARIES GALOR DECORATE THE RETURN PATTERN NEAR OUR RADAR...AND NOTED REGIONALLY AROUND THE REGION VIA VISIBLE SATELLITE ANIMATION. THE MORE SIGNIFICANT BOUNDARY...A COLD FRONT AS OF 19Z EXTENDED FROM SOUTH OF THE METROPLEX...TO SOUTH OF MIDLAND AND WINK AND NW INTO CENTRAL NEW MEXICO. OTHER BOUNDARIES FROM EARLIER STORMS THAT AFFECTED THE PANHANDLE AND SW OKLAHOMA WERE NOTED MOVING SW TOWARD THE COUNTY WARNING AREA...WHILE NEW BOUNDARIES FROM STORMS IN THE DAVIS MOUNTAINS PROPAGATE NORTH AND EAST. A DRYLINE WAS BECOMING BETTER DEFINED...EXTENDING FROM THE EASTERN BIG BEND...TO WEST OF ODESSA...AND BETWEEN CARLSBAD AND HOBBS. FOR THE SHORT TERM...WILL KEEP A MENTION OF SEVERE CONVECTION NOTED IN THE EVENING ZONE PACKAGE AS NOTED NOW. OVER THE NEXT FEW HOURS... THE DRYLINE SHOULD SHARPEN THE MOISTURE GRADIENT IN A LINE FROM EAST OF FORT STOCKTON TO THE SE NEW MEXICO PLAINS. MESOSCALE ANALYSIS SHOWED A THETA-E RIDGE CENTERED OVER THE NE PERMIAN BASIN...WITH SURFACE BASED CAPES GREATER THAN 3500 J/KG. THUS CONVECTION WILL CONTINUE...WITH THE GREATEST CHANCE OF SEVERE STORMS (MAIN RISK IS LARGE HAIL AND DAMAGING WINDS) FOR THE NORTH AND EAST PERMIAN BASIN. AS LOW LEVEL MOISTURE HAS HUNG IN OVER THE CENTRAL AND PARTS OF THE WESTERN BASIN...WOULD NOT RULE OUT SOME ISOLATED SEVERE STORMS CLOSER TO HOME. AS THE UPPER LOW OVER THE BAJA SLOWLY APPROACHES...MORE LOW LEVEL GULF MOISTURE SHOULD BE SWEEP WESTWARD TO THE MOUNTAINS. SO WILL KEEP A CHANCE OF SHOWERS/T-STORMS FOR THE BIG BEND/DAVIS MOUNTAINS GROUP THROUGH TUESDAY...THEN A DRIER TREND FOR THE REST OF THE WEEK. A WARMING TREND WITH TEMPS RANGING FROM THE 70S IN THE GUADALUPE MOUNTAINS...TO NEAR 100 ALONG THE RIO GRANDE. WITH SURFACE CYCLO- GENESIS TAKING PLACE EAST OF THE CENTRAL ROCKIES...BREEZY CONDITIONS LOOK POSSIBLE FOR TUESDAY/WEDNESDAY ESPECIALLY NORTH AND WEST ZONES. A COOL DOWN TO HI/LO TEMPS NEAR NORMAL SHOULD OCCUR BEFORE THE NEXT WEEKEND. A COLD FRONT IS POISED TO MAKE A MOVE SOUTHWARD ACROSS THE REGION LATER THURSDAY. MAINLY SW-W WINDS SHOULD KEEP THE LOWER/MID ATMOSPHERE DRY...THUS WILL CONTINUE A DRY FORECAST FROM MIDWEEK ON ALL LOCALITIES. FIRST GUESS TEMPS AND POPS FOLLOW... MAF 60/85/60/88 3211 LSA 58/84/59/87 4221 6R6 63/85/64/88 3322 MRF 52/80/49/82 3332 CNM 58/88/57/89 2111 .MAF... TX...NONE. NM...NONE. BOYD
In the hours before
Special weather statement, Apr 13, 3:38 PM CDT, 5 hours 56 minutes before
TXZ045>047-140200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 338 PM CDT SAT APR 13 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...DAWSON...AND GAINES A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL GREATER THAN 3/4 INCH...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED. 44
Local storm report, Apr 13, 9:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM CDT SAT APR 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 25 NNW RANKIN TX DOWNED POWER LINES
04/13/02 UPTON REPORTED BY SPOTTERS
14 S INTERSECTION
OF HWYS 1492 AND 1787
0705 PM SEMINOLE TX 1 INCH HAIL
04/13/02 GAINES REPORTED BY SHERIFFS
OFFICE.
0831 PM 4 W BIG LAKE TX .75 INCH HAIL
04/13/02 REAGAN REPORTED BY FIRE
DEPARTMENT
0840 PM BIG LAKE TX .75 INCH HAIL
04/13/02 REAGAN REPORTED BY FIRE
DEPARTMENTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:51 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 54 min |
| Apr 13, 7:59 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 46 min |
| Apr 13, 8:33 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 27 min |
| Apr 14, 5:55 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.